There are many medication ads today with seemingly endless lists of adverse side effects. Did you know some medications have the potential to lead to balance problems or hearing loss? These sorts of medications are known as ototoxic. Both doctor-prescribed and over-the-counter (OTC) can have ototoxic side effects. There exist more than two hundred known ototoxic medications that are regularly used according to the American Speech-Language-Hearing Association. A large number of of these ototoxic medications are widely, and you’ve probably heard of them and might even be using them.

  • NSAIDs – Nonsteroidal anti-inflammatory drugs can result in temporary tinnitus and hearing loss in large quantities.A couple of widely used NSAIDs are ibuprofen and naproxen.
  • Salicylates – Salicylates are commonly found in everyday pain relievers such as aspirin. Some people may use salicylates on a daily basis to manage heart conditions. Fortunately, when drugs containing salicylates are discontinued, the ototoxic side effects will subside on their own.
  • Loop Diuretics – Loop diuretics are used for conditions such as heart failure, high blood pressure, and for specific kidney concerns. Hearing loss and tinnitus are possible side effects brought on by loop diuretics, but tend to be mild and are oftentimes not noticed by patients.
  • Aminoglycoside Antibiotics – There are numerous categories of aminoglycoside antibiotics used to treat bacterial infections, such as streptomycin, neomycin, amikacin, gentamicin and kanamycin. Aminoglycoside antibiotics generate free radicals, which result in degeneration in the inner ear. Babies of mothers who took kanamycin or streptomycin while pregnant have been known to be deaf.
  • Chemotherapy Drugs – Cancer treatment drugs, such as carboplatin, bleomycin, cyclophosphamide and cisplatin can cause permanent hearing damage. Hearing or balance changes while taking these or other chemotherapy drugs should be reported to your oncologist.

Elevated dosage and/or combining of these ototoxic medications can raise the risks, but always consult your physician before modifying or stopping any prescribed medications. It can also be prudent to talk to your physician to make absolutely sure you are using the appropriate amounts for both the maintenance of your condition and your ear hearing.

Why wait? You don't have to live with hearing loss. Call Us Today